Alert archive / North Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 8, 2016, 5:21 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 8, 2016, 7:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 5 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WGUS52 KRAH 082121
FFWRAH
NCC101-183-082315-
/O.NEW.KRAH.FF.W.0026.160808T2121Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 715 PM EDT
* AT 519 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN IN LESS THAN 30 MINUTES. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY...SMITHFIELD...GARNER...FUQUAY-VARINA...CLAYTON...
APEX...HOLLY SPRINGS...KNIGHTDALE AND MICRO.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY FALL IN THE
WARNED AREA PRIOR TO 615 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3574 7821 3544 7814 3543 7815 3555 7881
3559 7893 3595 7870
$$
WSS3 follow-up statements
579
WGUS72 KRAH 082144
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT MON AUG 8 2016
NCC101-183-082315-
/O.CON.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
544 PM EDT MON AUG 8 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CENTRAL JOHNSTON AND SOUTHERN WAKE COUNTIES...
AT 541 PM EDT...DOPPLER RADAR INDICATED TWO LINES OF THUNDERSTORMS
MERGING OVER RALEIGH AND GARNER. THIS IS PRODUCING INTENSE RAINFALL
WITH AMOUNTS OF AN INCH IN LESS THAN 20 MINUTES. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY...SMITHFIELD...GARNER...FUQUAY-VARINA...CLAYTON...
APEX...HOLLY SPRINGS...KNIGHTDALE AND MICRO.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3574 7821 3544 7814 3543 7815 3555 7881
3559 7893 3595 7870
$$
WSS134
WGUS72 KRAH 082223
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT MON AUG 8 2016
NCC101-183-082315-
/O.CON.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
623 PM EDT MON AUG 8 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHERN JOHNSTON AND SOUTHEASTERN WAKE COUNTIES...
AT 622 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN OVER SECTIONS OF GARNER. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...GARNER...CLAYTON...KNIGHTDALE...WENDELL...
FLOWERS AND EMIT.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3574 7821 3562 7819 3559 7827 3559 7854
3571 7864 3588 7854
$$
WSS477
WGUS72 KRAH 082255
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT MON AUG 8 2016
NCC101-183-082305-
/O.CAN.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
655 PM EDT MON AUG 8 2016
...THE FLASH FLOOD WARNING FOR NORTHERN JOHNSTON AND SOUTHEASTERN
WAKE COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3574 7821 3562 7819 3559 7827 3559 7854
3571 7864 3588 7854
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:23 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 8, 2:23 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 223 PM EDT MON AUG 8 2016 .SYNOPSIS... A stalled frontal zone over the area today will gradually lift northward into the Mid-Atlantic on Tuesday. An upper level ridge will build and strengthen along the Carolina coast mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 130 pm Monday... A weak/broad upper low and attendant sfc low pressure system centered over the FL panhandle yesterday has progressed slowly N/NNW into southern AL this morning, tightening the 925-850 mb height gradient over GA/SC, enhancing southerly flow along the Southeast coast, reinforcing the advection of rich Atlantic moisture into the Carolinas. The weak front which progressed south of the Highway 64 corridor yesterday has begun to lift north back toward the Highway 64 corridor this morning, in response to enhanced southerly flow along the Southeast coast. The boundary should continue to lift slowly northward today, though at a relative faster pace in the east (tighter gradient along the Southeast coast) compared to the west, resulting in an increasingly SW-NE orientation with the front extending from Charlotte NE through the Triangle into the NE Coastal Plain this afternoon/evening. With this in mind, expect convective coverage to be greatest invof the increasingly SW-NE oriented boundary, along/near a line extending NE (roughly) from Charlotte through the Triangle to Roanoke Rapids during the late afternoon and evening hours (21-04Z or 5pm-Midnight based on the 12Z NAM4km simulated reflectivity product). Given PWAT values increasing to 2.00-2.25" and weak steering flow, isolated flash flooding will be possible this aft/eve, particularly where urban areas intersect the boundary (i.e. the Triangle). Expect highs ranging from the lower 80s near the VA border to mid/upper 80s elsewhere, warmest near the SC border. Expect lows tonight in the lower to mid 70s, coolest near the VA border. -Vincent && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 130 pm Monday... An upper level low offshore the Southeast coast is progged to move slowly west toward the FL Peninsula on Tuesday, while a broad surface low persists over the Deep South. As a result, low-level southeasterly /onshore/ flow will broaden/expand inland toward the Appalachians during the day Tue, pushing what remains of the stalled frontal zone to the N/W during the afternoon and enhancing orographic ascent on the eastern slopes of the southern Appalachians. Expect the relative best chances for convection confined west of the Highway 1 corridor, with the greatest coverage in the NW Piedmont and foothills/eastern Appalachian escarpment. Expect highs ranging from the mid 80s to near 90F, warmest in the SE and coolest in the NW. Lows Tuesday night should be similar to previous nights, in the low/mid 70s. -Vincent && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 220 PM Monday... The upper level pattern will be characterized by Bermuda high pressure building into the region from the east and a low to the south over the Gulf coast. The low will linger over the Gulf early in the week, producing plentiful rainfall in that region, before slowly moving north along the mountains late in the week and over the weekend. Similarly at the surface, Central NC will be sandwiched between a high off the eastern U.S. coast and a low over the Lower Mississippi River Valley. The result will be a feed of warm moist air from the southeast then south through the week. Expect PWATs of 2" or more through the week and into the weekend. Highs will be in the mid 80s to low 90s. Lows will remain uncomfortably in the low to mid 70s through the weekend. Expect the usual summertime diurnal convection, with highest chances in the aft/eve hours and minimum overnight/early morning. Best chances will be across the west and south where they are in closer proximity to the Gulf low. Friday through Monday could be a quite wet period, with an upper level trough progressing eastward through the central U.S. picking up the northward migrating Gulf low as it does. Highest rainfall chances and accumulation will likely be in closest proximity to the trough, which will likely stay just west of Central NC through the weekend. However convection could develop over the area ahead of the main trough axis. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 130 pm Monday... As of 17Z...MVFR ceilings remained only at the Triad terminals, though even INT/GSO should lift to VFR by mid afternoon. However, numerous showers and thunderstorms are expected to develop along/near a stalled frontal zone extending (roughly) from CLT-RDU- IXA, and sub-VFR conditions associated with convection will be possible at all terminals today, primarily between 21Z this afternoon and 04Z tonight. Chances for convection will gradually diminish after 04Z (midnight), however, sub-VFR ceilings and/or visbys in fog are likely to develop during the pre-dawn hours at most if not all terminals, primarily between 09-15Z Tuesday. Looking Ahead: Conditions Tuesday aft/eve will likely be similar to today. Expect a gradual decrease in convective coverage/chances by mid to late week as an upper level ridge strengthens along the Carolina coast. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...Vincent LONG TERM...KC AVIATION...Vincent
Hazardous weather outlook, Aug 8, 8:42 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 842 AM EDT MON AUG 8 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091245- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 842 AM EDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN VICINITY OF A WEAK FRONT STALLED ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. GIVEN WEAK STEERING FLOW AND THE PRESENCE OF A TROPICAL AIRMASS...ISOLATED FLASH FLOODING WILL BE POSSIBLE...PRIMARILY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VINCENT
In the hours before
Special weather statement, Aug 8, 3:05 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT MON AUG 8 2016
NCZ023-024-040-082000-
ORANGE NC-ALAMANCE NC-CHATHAM NC-
305 PM EDT MON AUG 8 2016
...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF SOUTHERN ORANGE...
SOUTHEASTERN ALAMANCE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 400 PM
EDT...
AT 303 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF HEAVY RAIN
NEAR CARRBORO...OR NEAR CHAPEL HILL...MOVING NORTHEAST AT 15 MPH. A
SECOND AREA OF HEAVY RAIN WAS LOCATED JUST NORTH OF PITTSBORO ALSO
MOVING NORTHEAST. IF THESE SHOWERS STALL OUT OR TRAIN OVER THE SAME
AREA, A FLOOD ADVISORY MAY BE NECESSARY.
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORM.
LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...HILLSBOROUGH...PITTSBORO...CARRBORO...SWEPSONVILLE...
CANE CREEK RESERVOIR...SUTPHIN...FEARRINGTON...
SEAFORTH BOAT DOCK AND ENO RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3612 7897 3591 7901 3569 7904 3572 7938
3606 7937
TIME...MOT...LOC 1903Z 233DEG 12KT 3590 7916
10Special weather statement, Aug 8, 4:26 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT MON AUG 8 2016
NCZ025-041-082115-
WAKE NC-DURHAM NC-
426 PM EDT MON AUG 8 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN WAKE
AND SOUTHEASTERN DURHAM COUNTIES UNTIL 515 PM EDT...
AT 425 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CARY...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...RDU INTERNATIONAL...APEX...MORRISVILLE...WILLIAM B
UMSTEAD STATE PARK...RESEARCH TRIANGLE AND CARPENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3575 7854 3570 7896 3571 7896 3575 7894
3579 7893 3585 7891 3587 7891 3587 7892
3600 7867
TIME...MOT...LOC 2025Z 246DEG 12KT 3576 7893
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:10 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 80 min |
| Aug 8, 1:43 AM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 92 min |
| Aug 8, 3:28 AM EDT | Special Weather Statement | RAH | Halifax | 92 min |
| Aug 8, 6:26 AM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 64 min |
| Aug 8, 3:05 PM EDT | Special Weather Statement | RAH | Orange | 55 min |
| Aug 8, 3:46 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 59 min |
| Aug 8, 4:26 PM EDT | Special Weather Statement | RAH | Wake | 49 min |
| Aug 8, 4:40 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 65 min |
| Aug 8, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 37 min |
| Aug 8, 5:35 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Aug 8, 5:53 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 112 min |
| Aug 8, 6:07 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 68 min |
| Aug 8, 6:43 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 2 hr |
| Aug 8, 6:44 PM EDT | Special Weather Statement | RAH | Nash | 61 min |
| Aug 8, 6:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 8, 7:53 PM EDT | Flash Flood Warning | RAH | Guilford, Randolph | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.